Kentucky, 2024

Tornadoes and Hail in Kentucky, March 14, 2024

March 14, 2024 · NWS LMK · 16 events in 8 counties and zones

On March 14, 2024, in the warm sector ahead of a cold front, a supercell formed on the southern side of a convective line moving east through central Indiana. As the supercell moved east across southern Indiana and northern Kentucky, it produced a tornado which formed near Hanover, Indiana, crossed the Ohio River into Milton, Kentucky, and then crossed the Ohio River two more times before ending…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

On March 14, 2024, in the warm sector ahead of a cold front, a supercell formed on the southern side of a convective line moving east through central Indiana. As the supercell moved east across southern Indiana and northern Kentucky, it produced a tornado which formed near Hanover, Indiana, crossed the Ohio River into Milton, Kentucky, and then crossed the Ohio River two more times before ending east of Carrollton, Kentucky. This tornado reached a maximum strength of 115 mph (EF2) and was on the ground for over 18 miles.

Later that night, ahead of the cold front, a line of thunderstorms brought down multiple trees and a few power lines. It also produced a weak tornado in Breckinridge County. Multiple reports of severe hail were also received from across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 14, 10:39 AM EST, 2 hours 23 minutes earlier. Its key messages:

  • * Near-record high temps today. * There is a slight to marginal risk for severe storms this afternoon and tonight. Best chance for storms will be during the overnight hours. Potential impacts include damaging wind gusts and large hail while spin-up tornado cannot be ruled out. * Unseasonably cool Monday through Wednesday, with subfreezing temperatures possible each morning.
Area forecast discussion, Mar 14, 10:39 AM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1139 AM EDT Thu Mar 14 2024

.KEY MESSAGES...

* Near-record high temps today.

* There is a slight to marginal risk for severe storms this
  afternoon and tonight. Best chance for storms will be during
  the overnight hours. Potential impacts include damaging wind
  gusts and large hail while spin-up tornado cannot be ruled
  out.

* Unseasonably cool Monday through Wednesday, with subfreezing
  temperatures possible each morning.

&&

.MESOSCALE...
Issued at 1138 AM EDT Thu Mar 14 2024

SPC, in coordination with surrounding WFOs, has issued Severe
Thunderstorm Watch 41. This Severe Thunderstorm Watch includes our
northern most Indiana counties. A convective line of strong to
severe storms was located from north central IN stretching south-
southeast towards Terre Haute, IN and just west of Vincennes, IN
moving east-northeast around 60 to 65 mph. Main threats will be
large hail and damaging winds but a couple of brief spin-up tornadoes
are possible.

Instability looks to increase across central KY into southern IN
through the rest of the morning into the afternoon. SBCAPE is
forecast to increase to around 2000-2500 J/kg with modest shear.
Our overall severe threat remains condition on potential outflow
boundaries that could push further southward into our CWA to produce
additional convection. Model soundings along with current ACAR
soundings show a capping inversion this morning into the afternoon
but if we can get activity to fire all severe threat are on the
table this afternoon. The best combination of thermodynamic and
kinematic parameter remain to our north closest to the stationary
boundary located across northern IN but as the QLCS quickly
progresses across central IN, the southern portion of the line will
need to be monitored for more development southward.

Another wave of storms associated with an approaching cold front is
expected later tonight close to 03-04z through the overnight before
exiting the area in the pre-dawn areas. SPC has our area in a slight
risk for severe weather across all of southern IN and northern KY
then along and west of I-65. Main threat will be gusty winds and
some hail with a brief spin-up tornado.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 328 AM EDT Thu Mar 14 2024

Synopsis...A shortwave trough, currently ejecting from the Desert
Southwest upper low, will push the surface low pressure over the
central Plains towards the Midwest and Great Lakes today, allowing
rain and storm chances to increase over the lower Ohio Valley. As of
now, there are two distinct periods when strong to potentially
severe storms can impact the forecast area. The first one is this
afternoon as earlier upstream convection grows upscale driven by a
wind speed max moving across the moderately unstable warm sector.
The second period will be at or shortly after midnight related to
the actual frontal dynamics in an less unstable and dynamic
environment.

Model Confidence/Evaluation...The risk of strong to severe storms
this afternoon is still conditional and therefore low confidence.
Although the thermodynamic and kinematic parameters are indicative
of an elevated severe threat, convection-allowing models are not
completely sold on storm initiation over southern Indiana and
northern Kentucky, leaving most of the organized convection to the
north or west. The second wave of storms on Thursday night appears
to have higher confidence of occurrence but chances of severe risk
might end up being lower, although not zero, given nocturnal
stability and subsequent weakening signal of convection depicted in
the hi-res guidance. Overall, the highest probabilities of severe
weather (wind/hail/tornado) are focused over the western and
northern sections of the forecast area as supported by the CSU and
Nadocast output.

Today...Southerly winds in the broad warm sector of the central
Plains storm system will continue theta-e advection over the lower
Ohio Valley which coupled with mostly unblocked solar radiation in
the morning will account for quick instability buildup and possible
near-record values in the afternoon (especially if storms stay
north). Surface winds will gradually increase in the morning and
eventually become gusty in response to the incoming 40- to 45-knot
southwesterly low level jet. Overnight upstream convection has
started to congeal into several linear features while eastward. The
ongoing upscale growth will continue through the morning hours while
approaching the Middle Ohio Valley. As mentioned above, there is
much uncertainty in how far south the system will extend, but if it
does, it will tap into a moderately unstable and sufficiently
sheared environment capable of supporting deep, organized
convection. If this conditional threat realizes, then all severe
threats are on the table with an emphasis on isolated damaging winds
and large severe hail. Nonetheless, any cellular element might
quickly display rotating updrafts and an enhanced tornado risk based
on STP and SCP values. Lastly, the afternoon convection (independent
of where it occurs) will likely produce an strong convective outflow
that will serve as the focus of further redevelopment later in the
evening and tonight.

Tonight...Second wave of storms will arrive around midnight or
shortly after ahead of the weakening frontal boundary. Consensus of
CAM models, including several past runs of the GFDL SHIELD, have
been to focus storms along a couple of linear features: one oriented
west to east associated with earlier convective outflow and a second
one (potentially stronger) diving from western Kentucky to the
Tennessee Valley force by residual mid-level frontogenesis. Although
the environment will not be as supportive for convective
maintenance/development as earlier in the afternoon, sufficiently
strong cores plus cold pool dynamics amid a few hundreds of ML CAPE,
upper jet lifting, and decent deep-layer shear will support a
marginal risk of damaging winds and isolated, brief spin-up
tornadoes for virtually the whole event

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 328 AM EDT Thu Mar 14 2024

Active weather will continue into Friday as we begin the day with
the cold front near the Ohio River. The boundary will be laying out
almost parallel to the flow aloft, so expect its southward progress
to be slow. Better forcing and deep moisture will be focused more
across the Tennessee Valley by this point, so the severe threat
should have departed to the south. However, there is still just
enough lift along and ahead of the front to support scattered to
numerous showers through the day Friday, and even some embedded
thunder. Cloud cover, precip, and cold advection will limit temp
recovery on Friday and keep us in the 60s.

Dry weather for the weekend but we will transition to a much cooler
pattern as a deep, stacked low pressure system makes its way from
Lake Winnipeg on Friday afternoon to southern Quebec on Sunday,
carving out a broad eastern CONUS trof. Fast NNW flow over the
Plains on Sunday will allow unseasonably cold air to spill
southward, spreading into the Ohio Valley in earnest early next
week. Tuesday will be the coldest morning with sfc ridge axis draped
across Arkansas and Tennessee, and temps in the 20s for most of
Kentucky and southern Indiana. Subfreezing temperatures are likely
each morning Monday through Wednesday. Daytime temps will really
struggle on Monday with highs in the lower/mid 40s, a solid 10-15
degrees below normal. A gradual moderating trend will follow as we
go through the week.

&&

.AVIATION /06Z TAFS THROUGH 12Z FRIDAY/...
Issued at 646 AM EDT Thu Mar 14 2024

Impacts/Confidence:
- High confidence in gusty SW winds of 20-25 knots today.
- Low confidence in storm chances this afternoon.
- Increasing confidence in MVFR/IFR conditions tonight with storms.

Discussion...Prevailing VFR conditions for most of the forecast
period except with heaviest showers and/or storms. Expect quiet
weather during the morning and part of the afternoon as a low
pressure system and cold front moves towards the Ohio Valley.
Strengthening of the low-level flow will promote gusty SW winds by
midmorning and through the afternoon. There is a conditional threat
of isolated, strong storms this afternoon, so additional adjustments
could be needed at HNB and SDF if it actually occurs. Better
coverage, and therefore confidence, exists with a second round of
storms tonight with MVFR/IFR visibilities as the main impact to all
terminals.

&&

.CLIMATE...
Issued at 329 PM EDT Wed Mar 13 2024

================== Potential Record Temperatures ==================

             Thursday 3/14/2024
          Max T Fcst/Record (Year)

Louisville:       78/82     (2012)

Bowling Green:    79/82     (2012)

Lexington:        77/81     (1973)

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...None.
IN...None.

&&

MESOSCALE...BTN
SHORT TERM...ALL
LONG TERM...RAS
AVIATION...ALL
CLIMATE...DM/ALL
Hazardous weather outlook, Mar 14, 10:08 AM EST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1108 AM EDT Thu Mar 14 2024

INZ084-089>092-KYZ023>043-045>049-053>057-061>067-070>078-081-082-
151515-
Crawford-Perry-Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-
Ohio-Grayson-Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-
Franklin-Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-
Bourbon-Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-
Larue-Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-
Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Adair-Russell-Cumberland-Clinton-
1108 AM EDT Thu Mar 14 2024 /1008 AM CDT Thu Mar 14 2024/

This Hazardous Weather Outlook is for Indiana, south central
Indiana, east central Kentucky, north central Kentucky, northwest
Kentucky and south central Kentucky.

.DAY ONE...This afternoon and tonight.

A conditional threat of strong to severe storms exists mainly across
southern Indiana and northern Kentucky this afternoon. With an
isolated threat further south. If storms occur, all severe hazards
are possible.

A second wave of strong to severe storms is expected overnight as a
cold front approaches the area. Isolated damaging winds and isolated,
brief spin up tornadoes are the primary hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GENERAL STORM MOTION OF THE DAY:

Storms will move east-northeast 55 to 65 mph

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ076>079-083-151515-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-
1108 AM EDT Thu Mar 14 2024

...SEVERE THUNDERSTORM WATCH 41 IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

This Hazardous Weather Outlook is for Indiana.

.DAY ONE...This afternoon and tonight.

A conditional threat of strong to severe storms exists in southern
Indiana and northern Kentucky this afternoon. If storms occur, all
severe hazards are possible.

A second wave of strong to severe storms is expected overnight as a
cold front approaches the area. Isolated damaging winds and isolated,
brief spin up tornadoes are the primary hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

GENERAL STORM MOTION OF THE DAY:

Storms will move east-northeast 55 to 65 mph

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

BTN

In the hours before

Special weather statement, Mar 14, 11:31 AM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Louisville KY
1231 PM EDT Thu Mar 14 2024

INZ076-077-141700-
Orange IN-Washington IN-
1231 PM EDT Thu Mar 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN ORANGE AND NORTHWESTERN
WASHINGTON COUNTIES THROUGH 100 PM EDT...

At 1230 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Paoli, moving east at 65 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Salem, Orleans, Orangeville, Campbellsburg, Saltillo, Kossuth,
Leipsic, Smedley, Bonds, and Claysville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Louisville.

A Severe Thunderstorm Watch remains in effect until 400 PM EDT for
south central Indiana.

&&

LAT...LON 3871 8598 3862 8607 3859 8668 3869 8668
      3869 8631 3873 8631 3874 8629 3876 8628
      3877 8626 3876 8625 3878 8623 3877 8622
      3878 8621 3877 8621 3878 8618 3876 8613
      3878 8609
TIME...MOT...LOC 1630Z 262DEG 55KT 3866 8660

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RJS
Special weather statement, Mar 14, 11:57 AM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Louisville KY
1257 PM EDT Thu Mar 14 2024

INZ077-078-141730-
Washington IN-Scott IN-
1257 PM EDT Thu Mar 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SCOTT AND NORTHERN WASHINGTON
COUNTIES THROUGH 130 PM EDT...

At 1257 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Salem, moving east at 55 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Scottsburg, Salem, Vienna, Austin, Campbellsburg, Little York,
Saltillo, Kossuth, Smedley, and Hitchcock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 400 PM EDT for
south central Indiana.

&&

LAT...LON 3883 8571 3862 8568 3861 8628 3874 8630
      3877 8628 3878 8618 3876 8613 3878 8609
      3876 8603 3877 8598 3875 8598 3876 8596
      3876 8594 3875 8592 3875 8590 3873 8589
      3873 8587 3878 8580 3881 8579
TIME...MOT...LOC 1657Z 262DEG 49KT 3871 8620

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RJS
Special weather statement, Mar 14, 12:29 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Louisville KY
129 PM EDT Thu Mar 14 2024

INZ078-079-141800-
Jefferson IN-Scott IN-
129 PM EDT Thu Mar 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JEFFERSON AND
NORTHWESTERN SCOTT COUNTIES THROUGH 200 PM EDT...

At 129 PM EDT, Doppler radar was tracking a strong thunderstorm near
Scottsburg, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Madison, Austin, Smyrna, Kent, Dupont, Wakefield, Middlefork, Volga,
Deputy, and Madison Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 400 PM EDT for
south central Indiana.

&&

LAT...LON 3874 8542 3873 8586 3878 8582 3878 8580
      3881 8579 3882 8574 3883 8573 3882 8572
      3883 8571 3882 8570 3882 8563 3883 8561
      3885 8561 3885 8557 3888 8557 3888 8554
      3890 8554 3891 8551 3891 8543
TIME...MOT...LOC 1729Z 260DEG 41KT 3876 8587

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

RJS

The radar

The Louisville radar (KLVX), 95 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 hail, 2 tornado. Local standard time, as filed.

Tornado, Trimble

When
March 14, 1:02 PM EST to 1:08 PM EST
Where
Trimble County, 3.51 mi W of Milton to 2.33 mi E of Milton
Rating
EF2
Path length
5.78 mi
Path width
500 yd
Continued into
Carroll, Ky (ILN)
Injuries
2 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
38.730, -85.434

The National Weather Service in Louisville, KY in coordination with the National Weather Service in Wilmington, OH conducted a 2 day storm damage assessment survey. The survey found a 18.6 mile long EF-2 tornado with peak winds of 115 mph occurred on the afternoon of March 14, 2024. The tornado was on the ground for 26 minutes as it touched down 1 mile north of Hanover, IN, and lifted just east of Carrollton, KY. The tornado crossed the Ohio River three times as it started in Jefferson County, IN, crossed the Ohio River into Trimble County, KY, entered Carroll County, KY, crossed the Ohio River back into Jefferson County, IN, crossed into Switzerland County, IN, and crossed the Ohio River for the last time before entering Carroll County, KY. The tornado was 500 yards wide at its maximum.

The tornado crossed the Ohio River between River Bottom Road on the Indiana side and Coopers Bottom Road on the Kentucky side, just south of the Clifty Creek Power Plant. After the tornado crossed the river, the next observed damage was along Race Track Road. There was extensive tree damage, consisting of uprooted, topped, and twisted trees facing in all directions. Two greenhouses had the plastic roofing material thrown several hundred yards. Three well-built barns next to the greenhouses sustained no damage, nor did the farmhouse. NWS drone photography showed distinct tree damage and greenhouse debris. The tornado was 80 to 85 mph, EF0, with a|width of around 200 yards.

The tornado then started moving more to the northeast and damaged roof panels on some older barns at the end of Detmer Lane. The tornado was 85 mph, EF0, with a width of 250 yards.

At this point, the tornado came down the large hill overlooking Milton and widened significantly, moving parallel to the sharpest curve on US 421. Half of the tornado was over the Ohio River and the other half was just north of US 421 mainly along Coopers|Bottom Road. There was a plethora of tree damage all the way to the Milton-Madison Bridge. The tornado was 90 mph, EF1, with a width of around 400 yards. Some of the most dramatic tornado video shows the tornado partially over the Ohio River, sucking up water and throwing it in all directions.

EF-0 and EF-1 damage continued as the southern half of the funnel entered Milton, doing roof and structural damage to numerous homes and businesses. In addition, numerous hardwood trees were either snapped or uprooted. Just east of downtown Milton, a large brick home under renovation had a large section of its back wall blown|out, with estimated winds of 105 mph, which was a bit stronger than points to the west. Noted strengthening occurred over the next mile eastward as more concentrated medium to high end EF-1 damage was noted. Evidence that the center of the tornado was still out over water at this point was strong, given that the downed trees were facing toward the river in almost all instances from Milton eastward until Paradise Point along Highway 36 about 1 mile east of downtown Milton.

The center of the tornado finally came on shore at Paradise Point and was immediately at low-end EF-2 strength as several large campers and a motorhome were demolished. One tri-axle camper weighing well over 10,000 pounds was rolled and thrown over 100 yards to the ESE, with debris scattered much farther downstream. Just across Highway 36, a well-built single family residence sustained major roof damage as half of the structure was removed by the tornado. This was also rated at EF-2 strength with winds of 115 mph. Just east of that house, a semi trailer was rolled, a large barn was completely collapsed and shifted, and nearly every tree was snapped in a grove. This was a notable uptick in intensity from areas to the west as snapped trees were more sporadic in those areas. This was more justification for the increase to EF-2. It was at this point that a clear northern portion of the tornado track became evident as downed trees along Highway 36 were laying in a SE direction, pointing inward toward the center of the circulation. It was unclear just how wide the tornado was as it crossed through Milton, since half of the funnel was out over water, however the tornado was around 500 yards wide (roughly a third of a mile) by the time it reached the Trimble/Carroll county line at North Spillman Lane. EF-1/EF-2 intensity remained here as a large span of telephone polls were snapped.

Hail, Trimble

When
March 14, 9:51 PM EST
Where
Trimble County, 0.69 mi S of Hisle
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.620, -85.320

Hail, Jefferson

When
March 14, 9:54 PM EST
Where
Jefferson County, 1.76 mi SW of Ashville
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.110, -85.600

Thunderstorm Wind, Breckinridge

When
March 14, 9:10 PM CST
Where
Breckinridge County, 1.49 mi SSW of Hardinsburg Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
37.760, -86.460

Tornado, Breckinridge

When
March 14, 9:32 PM CST to 9:33 PM CST
Where
Breckinridge County, 0.84 mi E of Raymond to 1.28 mi ESE of Raymond
Rating
EF0
Path length
0.46 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
37.928, -86.355

On March 14th at approximately 9:32 PM CST, radar data showed a Tornado Debris Signature (TDS) at around 2,000 feet just east of Finley and Norton Road on Highway 477. Two minutes later the TDS was larger and reached to around 3,000 feet just under a mile away to the east-southeast, still near Highway 477.

A National Weather Service storm damage assessment survey was conducted on Thursday, March 21st, in the area of the TDS. In addition to walking the area, information was also gathered using a drone and from talking with an area homeowner. In the following weeks, additional information was gathered from other property owners.

Just north of Highway 477, about halfway between Finley and Norton Road and Horsley Ridge Lane, the first area of damage was located. The woodline sticks out into the field separating two corn fields. At this point, a large dead tree was blown towards the southeast into the field. From here, the tornado crossed Highway 447. No damage was observed to the power lines or poles along the highway.

After crossing another large cut corn field, the tornado approached a residence on the southwest side of Highway 477. The tornado overturned a small old wood shed to the south-southwest. Winds are estimated to have been between 65-70 mph. A piece of |lumber from the shed was found 60 yards to the south of where the shed originated.

For the next 100 yards or so, there was a scattering of aluminum housing trim that came from a pile near an outbuilding, but there was also a path of corn stover and lots of broken limbs from several dead trees in the area. Near the end of this path of light|debris, a large dead tree was uprooted and blown to the south. This was the most impressive damage from the tornado with estimated winds of 75 mph. Also in the area, an aluminum piece of gutter was bent around a small tree.

Around 65 yards to the east-southeast, another smaller tree was freshly uprooted and fell to the east. This was the last area of observed damage from the tornado.

Thunderstorm Wind, Meade

When
March 14, 10:41 PM EST
Where
Meade County, 0.29 mi NE of Guston
Measured
58 kt (67 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.883, -86.216

There were trees down in the area of US 60 and State Road 428.

Hail, Jefferson

When
March 14, 10:42 PM EST
Where
Jefferson County, 1.76 mi SW of Ashville
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.110, -85.600

Thunderstorm Wind, Breckinridge

When
March 14, 9:42 PM CST
Where
Breckinridge County, 0.46 mi E of Graysville
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.770, -86.291

A tree fell across Rosetta Road near Stinnettsville.

Thunderstorm Wind, Breckinridge

When
March 14, 9:46 PM CST
Where
Breckinridge County, 1.89 mi SE of Graysville
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.751, -86.276

Power lines were down on the 4500 block of State Road 86, just outside of Custer.

Thunderstorm Wind, Meade

When
March 14, 10:46 PM EST
Where
Meade County, 1.29 mi WSW of Rock Haven
Measured
58 kt (67 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.940, -86.070

There were trees down on the 3000 block of State Road 1638.

Thunderstorm Wind, Hardin

When
March 14, 11:02 PM EST
Where
Hardin County, 1.18 mi WNW of Howe Vly
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.685, -86.100

A tree fell down on Hardinsburg Road.

Thunderstorm Wind, Hardin

When
March 14, 11:13 PM EST
Where
Hardin County, 3.83 mi SE of Tunnel Hill
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.690, -85.781

A tree fell on Valley Creek Road.

Hail, Nelson

When
March 14, 11:18 PM EST
Where
Nelson County, 0.69 mi N of Bloomfield
Measured
1 in hail
Reported by
Public
Coordinates
37.910, -85.320

Thunderstorm Wind, Hart

When
March 14, 10:29 PM CST
Where
Hart County, 0.86 mi NE of Linwood
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.339, -85.760

A tree blew down in Linwood.

Thunderstorm Wind, Larue

When
March 14, 11:30 PM EST
Where
Larue County, 1.66 mi NE of Mathers Mill
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.546, -85.748

A large tree blew down on Miller Road.

Thunderstorm Wind, Hart

When
March 14, 10:39 PM CST
Where
Hart County, 0.18 mi NNE of Monroe
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.232, -85.698

Two trees fell down in Monroe.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyThe tornado archive for Kentucky, 2024Warnings in Kentucky, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171166, 1171113, 1171115, 1171133, 1176014, 1171122, 1171116, 1171123, 1171118, 1171121, 1171127, 1171128, 1171117, 1171129, 1171130, 1171132.